CaltechAUTHORS
  A Caltech Library Service

Strong amenability and the infinite conjugacy class property

Frisch, Joshua and Tamuz, Omer and Vahidi Ferdowsi, Pooya (2019) Strong amenability and the infinite conjugacy class property. Inventiones Mathematicae, 218 (3). pp. 833-851. ISSN 0020-9910. https://resolver.caltech.edu/CaltechAUTHORS:20191114-102021413

[img] PDF - Submitted Version
See Usage Policy.

441Kb

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20191114-102021413

Abstract

A group is said to be strongly amenable if each of its proximal topological actions has a fixed point. We show that a finitely generated group is strongly amenable if and only if it is virtually nilpotent. More generally, a countable discrete group is strongly amenable if and only if none of its quotients have the infinite conjugacy class property.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1007/s00222-019-00896-zDOIArticle
https://rdcu.be/bWQ60PublisherFree ReadCube access
https://arxiv.org/abs/1801.04024arXivDiscussion Paper
ORCID:
AuthorORCID
Tamuz, Omer0000-0002-0111-0418
Additional Information:© 2019 Springer-Verlag GmbH Germany, part of Springer Nature. Received: 16 March 2018; Accepted: 7 June 2019; Published online: 13 July 2019. This work was supported by a grant from the Simons Foundation (#419427, Omer Tamuz), and by NSF Grant DMS-1464475. We would like to thank Benjamin Weiss and Andrew Zucker for correcting mistakes in earlier drafts of this paper, and to likewise thank an anonymous referee for many corrections and suggestions. We would also like to thank Yair Hartman and Mehrdad Kalantar for drawing our attention to the relation of our results to the unique trace property of group von Neumann algebras.
Funders:
Funding AgencyGrant Number
Simons Foundation419427
NSFDMS-1464475
Issue or Number:3
Record Number:CaltechAUTHORS:20191114-102021413
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20191114-102021413
Official Citation:Frisch, J., Tamuz, O. & Vahidi Ferdowsi, P. Invent. math. (2019) 218: 833. https://doi.org/10.1007/s00222-019-00896-z
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:99832
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:14 Nov 2019 21:36
Last Modified:14 Nov 2019 21:36

Repository Staff Only: item control page